Georgia, 2003Flash Flooding and Lightning Strikes in Georgia, August 15, 2003
August 15, 2003 · NWS FFC · 5 events in 3 counties and zones
3 lightning, 2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $205,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 15, 4:30 PM EST, 2 hours 30 minutes earlier.
Area forecast discussion, Aug 15, 4:30 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 PM EDT FRI AUG 15 2003
...242 PM EDT PUBLIC FORECAST DISCUSSION...
.OVERVIEW...UPPER LEVEL RIDGE BEGINNING TO MIGRATE BACK TO THE WEST.
A SHORT WAVE SATURDAY AND ANOTHER STRONGER ONE SUNDAY WILL CARVE A
TROUGH OUT ALONG THE EAST COAST. THIS SHOULD SERVE TO BRING DRIER
AIR INTO THE SOUTHEAST FOR THE EXTENDED PERIOD.
.SHORT TERM...THUNDERSTORM ACTIVITY RATHER LIMITED AGAIN THIS
AFTERNOON. WILL ONLY KEEP ISOLATED THUNDERSTORMS IN FOR THIS
EVENING. A BETTER CHANCE SATURDAY WITH SHORT WAVE MOVING THROUGH THE
AREA. DESPITE STRONGER DYNAMICS SUNDAY...APPEARS MOISTURE WILL BE A
LITTLE MORE LIMITED SO HAVE LOWERED POPS BY 10 PERCENT FOR SUNDAY.
.EXTENDED...WITH FRONTAL PASSAGE LATE SUNDAY...DRIER AIR OVER THE
AREA MONDAY THROUGH FRIDAY...BUT STILL MAY BE ENOUGH RESIDUAL
MOISTURE FOR A SLIGHT CHANCE EACH DAY. WITH MORE SUNSHINE...DAYTIME
HIGHS SHOULD REMAIN NEAR NORMAL...BUT HAVE SHAVED A FEW DEGREES OFF
THE NIGHTTIME LOWS WITH SLIGHTLY LOWER DEW POINTS.
.PRELIMINARY POINT TEMPS/POPS...
KATL 72 88 71 90 / 10 40 20 30
KAHN 72 88 71 90 / 10 40 20 30
KGVL 71 86 67 87 / 10 40 20 30
KRMG 72 90 69 90 / 10 40 20 30
KCSG 72 91 74 92 / 10 40 20 30
KMCN 72 91 71 91 / 10 40 20 30
.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
...530 PM EDT AVIATION FORECAST DISCUSSION...
UPPER HIGH RETROGRADING WESTWARD INTO THE MID-SOUTH/MS VALLEY AREA.
PVA CENTER IN WEST CENTRAL GA...DRIFTING SW ON EAST SIDE OF UPPER
HIGH. TWO OTHER PVA CENTERS PROGGED TO DRIFT DOWN INTO CWA OVERNIGHT
AND SAT AS NW FLOW INTENSIFIES ACROSS THE AREA AS UPPER HIGH
CONTINUES TO RETREAT WESTWARD AND UPPER TROUGH BUILDS ACROSS THE
EAST. THUS...POTENTIAL FOR ISOLD SHRA/TSRA CONTINUES
OVERNIGHT...WITH SCT-NMRS ACTIVITY EXPECT AFT 18Z SAT AS BACKDOOR
FRONT DRIFTS INTO THE AREA UNDER AMPLIFYING TROUGH. ACTIVITY WILL
DRIFT S-SW AFTER DEVELOPMENT. LOW-LEVEL MOISTURE REMAINS ABUNDANT.
EXPECT TYPICAL LATE NIGHT/EARLY MORNING FOG...ESPECIALLY NORMALLY
FAVORED LOCATIONS (E.G., AHN, MCN) AND ANY AREAS THAT RECEIVE RAIN
LATE TODAY OR THIS EVENING. ETA HINTS AT THE POTENTIAL FOR MORE LOW
CLOUDINESS IN THE MORNING THAN HAS BEEN SEEN THE PAST TWO DAYS...BUT
WILL JUST PLAN ON SCT ST/SC BELOW 015 AFTER 10Z FOR NOW. AFTER A FEW
DAYS OF EASTERLY WINDS...PATTERN CHANGE WILL RESULT IN RETURN TO
WESTERLY SURFACE FLOW OVERNIGHT AND SAT.
JRB/RAB
Hazardous weather outlook, Aug 15, 7:00 PM EST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
800 PM EDT FRI AUG 15 2003
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-151600-
800 PM EDT FRI AUG 15 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY.
ISOLATED SEVERE THUNDERSTORMS POSSIBLE TONIGHT.
.SYNOPSIS...
A VERY LARGE UPPER-LEVEL HIGH WILL CONTINUE DRIFTING WEST INTO THE
SOUTHERN PLAINS. MEANWHILE...AN UPPER TROUGH WILL DEVELOP AND
AMPLIFY OVER THE EASTERN U.S. THROUGH THE WEEKEND.
.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM ANY SEVERE THUNDERSTORMS WILL BE DAMAGING
WINDS. INTENSE AND FREQUENT CLOUD-TO-GROUND LIGHTNING WILL ALSO
ACCOMPANY MOST THUNDERSTORMS TONIGHT. TORRENTIAL RAINFALL OF 2 TO 3
INCHES PER HOUR WILL ALSO ACCOMPANY SOME OF THESE
THUNDERSTORMS...RESULTING IN FLOODING OF LOW-LYING AND FLOOD PRONED
AREAS. THE MOST LIKELY LOCATION FOR THUNDERSTORMS THIS EVENING WILL
BE OVER THE NORTH GEORGIA MOUNTAINS. ISOLATED THUNDERSTORMS WILL
PERSIST THROUGH THE EVENING ACROSS MIDDLE GEORGIA...BUT THESE ARE
NOT EXPECTED TO BECOME SEVERE. LATER TONIGHT AND TOWARD SATURDAY
MORNING...THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS NORTH
GEORGIA. AT THIS TIME...THESE ARE NOT EXPECTED TO BECOME
SEVERE...BUT MAY AGAIN POSE A LOCALIZED FLOOD THREAT.
.DISCUSSION...
A MOIST AND UNSTABLE AIRMASS WILL CONTINUE OVER THE AREA.
ALOFT...THE ATMOSPHERE WILL BECOME INCREASINGLY FAVORABLE FOR
THUNDERSTORMS AS A LARGE UPPER HIGH DRIFTS FURTHER WEST TOWARD
OKLAHOMA...AND AWAY FROM THE SOUTHEAST. MEANWHILE...AN UPPER TROUGH
WILL BEGIN TO TAKE SHAPE ACROSS THE EASTERN U.S. TEMPERATURES ALOFT
WILL COOL AND SEVERAL SHORT WAVES WILL DROP SOUTHEAST INTO GEORGIA
LATE TONIGHT AND SATURDAY. THESE FACTORS...COMBINED WITH A
MODERATELY UNSTABLE ATMOSPHERE...WILL RESULT IN ISOLATED TO
SCATTERED THUNDERSTORM DEVELOPMENT...WITH THE POTENTIAL FOR A FEW OF
THESE TO REACH SEVERE LIMITS. WHILE ACTIVITY IS EXPECTED TO SUBSIDE
BY MIDNIGHT...REDEVELOPMENT OF THUNDERSTORMS IS EXPECTED LATER
TONIGHT AS A SHORT WAVE DROPS SOUTH FROM TENNESSEE.
.FOR SPOTTERS...
SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...EMERGENCY MANAGERS
SHOULD MONITOR THE SITUATION CLOSELY OVERNIGHT.
.DAY TWO THROUGH DAY SEVEN...SATURDAY THROUGH THURSDAY. ISOLATED
THUNDERSTORMS ARE EXPECTED EACH DAY...MAINLY DURING THE AFTERNOON
AND EVENING.
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.
RAB
In the hours before
Special weather statement, Aug 15, 6:39 PM EST, 21 minutes before
GAZ007-160030-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
739 PM EDT FRI AUG 15 2003
...SIGNIFICANT WEATHER ALERT FOR INTENSE LIGHTNING IN GILMER COUNTY
UNTIL 830 PM EDT...
AT 737 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST ELLIJAY...MOVING SOUTHWEST AT 5 MPH.
THIS STORM IS PRODUCING MANY LIGHTNING STRIKES...AND MAY PRODUCE
SMALL HAIL.
THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 830 PM EDT.
SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
15
Flash Flood, Gilmer
- When
- August 15, 7:00 PM EST to 8:00 PM EST
- Where
- Gilmer County, Ellijay
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.691, -84.456 (the zone’s center; the record gives no point)
The Gilmer county 911 center reported that Georgia Highway 52 was flooded with several inches of water flowing over the road.
Flash Flood, Fannin
- When
- August 15, 7:00 PM EST to 8:00 PM EST
- Where
- Fannin County, Blue Ridge
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 34.864, -84.320 (the zone’s center; the record gives no point)
The News Observer of Blue Ridge reported that local thunderstorms caused flash flooding in the downtown area of Blue Ridge. One house sustained damage when flood waters rose to the level of the window sills. Flood waters also caused damage at the Sheriff's Office. Furthermore, railroad tracks running through the area were also damaged by the flood waters.
Lightning, Gilmer
- When
- August 15, 7:30 PM EST
- Where
- Gilmer County, 5 mi ENE of Ellijay
- Property damage
- $25,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.691, -84.456 (the zone’s center; the record gives no point)
The Gilmer county 911 center reported that lightning struck a home near Walnut Mountain and set it on fire. Damage estimates were inconclusive.
Lightning, Lumpkin
- When
- August 15, 8:00 PM EST to 9:00 PM EST
- Where
- Lumpkin County, 3 mi ESE of Porter Spgs
- Property damage
- $175,000
- Reported by
- NEWSPAPER
- Coordinates
- 34.572, -84.003 (the zone’s center; the record gives no point)
The Dahlonega Nugget reported that lightning struck a Poplar tree near a home on Ridge Point Road, setting an adjacent shed and the home on fire. The home was in the Frogtown area of extreme eastern Lumpkin county near the White county line. The home was a total loss. Another lightning strike struck and killed a bull in a nearby pasture.
Lightning, Fannin
- When
- August 15, 8:00 PM EST
- Where
- Fannin County, Blue Ridge
- Injuries
- 2 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 34.864, -84.320 (the zone’s center; the record gives no point)
The News Observer of Blue Ridge reported that lightning struck two people at the Sugar Creek Raceway during its first night of the racing season. A 45-year old track announcer was injured when lightning struck the track's sound system and came through the microphone. Some papers on the desk were also ignited during this incident. In the stands, a fan was injured when he was struck by lightning. Neither of the injuries were fatal.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, August 15 to 21, 20032 deaths · 54 injured · 29 events
- Flash Flood in Ohio, August 15 to 16, 2003$150,000 · 1 event
- Flash Flood and Flooding in Ohio, August 15, 2003$80,000 · 6 events
- Flash Flood in West Virginia, August 15, 2003$40,000 · 1 event
- Heat in Illinois, August 15 to 21, 200317 events
- Lightning Strike in Florida, August 15, 20031 injured · 1 event
- Lightning Strike in Michigan, August 15, 2003$12,000 · 1 event
- Flash Flooding in Arizona, August 15, 20032 events
- Marine Thunderstorm Wind in Gulf of Mexico, August 15, 20031 event
- Funnel Cloud in Arizona, August 15, 20031 event
- Tornado in Arizona, August 15, 2003F0 · 1 event
- Hail in Arizona, August 15, 20032.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374904, 5374907, 5374905, 5374906, 5374908.